Tennessee, 2003

Damaging Wind in Tennessee, May 5, 2003

May 5, 2003 · NWS MRX · 1 event in 1 county or zone

Several trees were reported down in Charleston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Several trees were reported down in Charleston.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 2:15 PM EST, 5 minutes earlier.

Area forecast discussion, May 5, 2:15 PM EST, 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
315 PM EDT MON MAY 5 2003

THE FOLLOWING ARE ALL THE FORECAST DISCUSSIONS FROM THE PAST 24
HOURS...WITH THE MOST RECENT ON TOP. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.

*********************************************************************
AFTERNOON FORECAST DISCUSSION
315 PM EDT MON MAY 5 2003

ACTIVE WEATHER PATTERN EXPECTED FOR THE NEXT FEW DAYS AS A SERIES OF
WAVES TRANSLATE TOWARD THE TENNESSEE VALLEY. NEXT WAVE APPROACHES
LATER TONIGHT WITH WIDESPREAD CONVECTION. EXPECT THIS TO BE A
WIDE SPREAD PRECIP EVENT AND WILL RAISE POPS TO CATEGORICAL
FA-WIDE. COULD HAVE ADDITIONAL SEVERE WEATHER ALSO. AM ALSO
CONCERNED ABOUT POTENTIAL FOR FLOODING AND WILL ISSUE FFA FOR THE
ENTIRE FORECAST AREA. WILL ALLOW WIND ADVISORY TO EXPIRE HOWEVER.

BRIEF RESPITE PROJECTED FOR THE SECOND HALF OF TUESDAY AS UPPER
LEVELS DRY OUT. STILL ENOUGH INSTABILITY WILL REMAIN FOR AN
ISOLATED SEVERE WEATHER CONCERN FOR TOMORROW AFTERNOON.

ANOTHER ROUND OF CONVECTION APPROACHES TUESDAY NIGHT AND WEDNESDAY.
SOME TIMING DISAGREEMENT AMONG THE MODELS LOWERS CONFIDENCE IN THE
EVENT SOMEWHAT. TEND TO FAVOR BLEND OF GUIDANCE NUMBERS FOR POPS.

AS FOR TEMPS...GUIDANCE NUMBERS ARE GENERALLY CLOSE AND APPEAR
REASONABLE. AM INCLINED TO GO WITH A BLEND.

EXTENDED...MEDIUM RANGE MODELS AND ENSEMBLES ARE IN REASONABLY GOOD
AGREEMENT WITH THE GENERAL UPPER AIR FLOW THIS RUN. RIDGE OVER THE
EAST WILL BECOME RE-ESTABLISHED IN RESPONSE TO A TROUGH DIGGING INTO
THE WESTERN CONUS. EVEN WITH RIDGING ALOFT...ABUNDANT MOISTURE AND A
MEANDERING SURFACE BOUNDARY OVER OUR GENERAL AREA WILL KEEP THINGS
SOMEWHAT UNSETTLED. TEMPS WILL AVERAGE ABOVE TO WELL ABOVE
CLIMATOLOGY AS HIGHER-THAN-NORMAL HEIGHTS ACCOMPANY THE RIDGE.
GENERALLY STAYED CLOSE TO GFS MOS GUIDANCE FOR TEMPS.

PRELIMINARY NUMBERS FOLLOW:
CHA   66  80  66  82 /  90  80  50  60
TYS   65  78  64  81 /  90  90  40  60
TRI   60  77  60  77 /  90  80  40  60
OQT   65  78  65  81 /  90  80  40  60

.MRX...
NC...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES NCZ060>061.

WIND ADVISORY FOR THIS AFTERNOON FOR ZONES NCZ060>061.

TN...FLOOD WATCH FOR TONIGHT AND TUESDAY FOR ZONES TNZ012>018...
TNZ035>047...TNZ067>074...TNZ081>087...TNZ098>102.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
1120 AM EDT MON MAY 5 2003

ISSUED QUICK ZONE UPDATE TO INCLUDE WIND ADVISORY AS AREA VAD WIND
PROFILES SHOW VERY STRONG LOW-LEVEL JET. SHOULD GET SOME OF THIS
WIND TO THE SURFACE AS MIXING OCCURS THIS AFTERNOON.

.MRX...
NC...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.
TN...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.
VA...WIND ADVISORY UNTIL 400 PM EDT ALL ZONES.

LCM

*********************************************************************
LATE MORNING FORECAST DISCUSSION (UPDATE)
955 AM EDT MON MAY 5 2003

WILL UPDATE ZONES FOR RE-ISSUED TORNADO WATCH. NO OTHER SIGNIFICANT
CHANGES PLANNED AT THIS TIME OTHER THAN SOME WORDING TWEAKS.

LCM

*********************************************************************
EARLY MORNING FORECAST DISCUSSION
415 AM EDT MON MAY 5 2003

CURRENT SURFACE ANALYSIS SHOWS A WARM FRONT MOVING ACROSS EAST TN
THIS MORNING ALLOWING MOIST AIR TO POUR INTO THE AREA. FAIRLY HIGH
INSTABILITY ALONG WITH SOME SHEAR WILL ALLOW FOR THE FORMATION OF
STRONG TO SEVERE STORMS ACROSS THE CWA THIS MORNING AND INTO THE
AFTERNOON HOURS.  SPC HAS THE AREA IN SLIGHT RISK ATTM...BUT SEVERE
WX IN MIDDLE TN IS MOVING TOWARDS THE CWA...REACHING THE WESTERN
EDGE BY SUNRISE. HIGH WINDS...LARGE HAIL...AND SOME TORNADOES HAVE
BEEN REPORTED WITH THE STORMS IN MIDDLE TN.

THE REST OF THE WEEK LOOKS VERY WET THRU FRI AS THE CONTINUED
SOUTHWEST FLOW BRINGS MULTIPLE SYSTEMS THRU THE TN VALLEY. THE UPPER
LEVEL TROUGH ACROSS THE PLAINS STATES JUST DOES NOT WANT TO
BUDGE...MAYBE SOME HOPE FOR THE WEEKEND WITH PARTLY CLOUDY SKIES AND
SCATTERED THUNDERSTORMS DURING THE AFTN AND EVENING HOURS AS HIGH
PRESSURE BUILDS OFF THE SOUTHEAST COAST.

PRELIM NUMBERS FOR COORDINATION ONLY:
CHA   79  66  81  65 /  90  80  80  50
TYS   77  65  78  63 /  90  80  80  40
TRI   72  60  77  59 /  90  70  80  40
OQT   76  65  78  64 /  90  80  80  40

.MRX...
NC...TORNADO WATCH UNTIL 1000 AM EDT.
TN...TORNADO WATCH UNTIL 1000 AM EDT FOR MOST ZONES.
VA...NONE.

BS
*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
1000 PM EDT SUN MAY 4 2003

MASS OF SHRA/TSRA CONTINUES TO SHIFT E THRU MID MS VLY TWD THE MID
SOUTH LATE THIS EVENING. STORMS ARE FIRING IN DECENT AREA OF LIFT IN
ASSOCIATION WITH STRONG WAA VCNTY WM FNT WITH EXCELLENT UPR LVL
SUPPORT. WM FNT SHOULD CONTINUE TO PROGRESS SLOWLY N ACROSS MAINLY
WRN SECTIONS OF FA LATER TONITE AS LOW LVL FLO INCREASES AHD OF LO
PRES MOVG E ACROSS NRN MO. BELIEVE INTENSITY OF CONVECTION WL
DECREASE TO A LARGE DEGREE BY 12Z MON. HOWEVER...SOME STORMS MAY
STILL BE RELATIVELY STRONG AS THEY BUILD ONTO THE CUMBERLAND PLATEAU
TWD 08Z MON. WILL TWEAK POPS UP A BIT ACROSS WRN ZONES FOR THIS AREA
OF PRECIP. REMAINDER OF FCST IN THE BALLPARK.
Hazardous weather outlook, May 5, 3:13 AM EST, 11 hours 7 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-050827-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
413 AM EDT MON MAY 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST TENNESSEE...
SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (MONDAY)...

TORNADO WATCH IN EFFECT UNTIL 1000 AM EDT FOR PORTIONS OF EAST
TENNESSEE AND SOUTHWEST NORTH CAROLINA.

A WARM FRONT EXTENDS SOUTH TO NORTH ACROSS EAST TENNESSEE.
WIND PROFILES ARE VERY FAVORABLE FOR SEVERE WEATHER TODAY
ACROSS THE TENNESSEE RIVER VALLEY AND PORTIONS OF THE SOUTHERN
APPALACHIANS. THE MAIN THREATS FROM THESE THUNDERSTORMS WILL
BE DAMAGING WINDS AND LARGE HAIL. IN ADDITION...A FEW TORNADOES
ARE POSSIBLE. THE WEATHER SYSTEMS WILL COME IN TWO WAVES ONE
EARLY TODAY AND A SECOND TONIGHT WITH THUNDERSTORM CHANCES
THROUGHOUT THE DAY.

.DAY TWO THROUGH SEVEN (TUESDAY THROUGH MONDAY)...

A SERIES OF UPPER LEVEL DISTURBANCES WILL BRING A CONTINUED CHANCE
FOR SEVERE THUNDERSTORMS EACH DAY INTO THE WEEKEND.  THE NEXT
BEST CHANCE FOR SEVERE WEATHER WILL BE ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED TODAY.
AND IS POSSIBLE THROUGHOUT THE WEEK.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

SON

In the hours before

Local storm report, May 5, 8:43 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
943 AM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0600 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MARION                         NUMEROUS TREES DOWN
                                          ACROSS THE EASTERN HALF
                                          OF THE COUNTY. REPORTED
                                          BY SHERIFFS DISPATCH.

0630 AM    9NE HALETOWN              TN   WIND DAMAGE
05/05/03   MARION                         SEVERAL TREES DOWN ON AND
                                          ALONG MULLINS COVE ROAD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0635 AM    3SW BIG SPRING            TN   WIND DAMAGE
05/05/03   MEIGS                          2 TREES DOWN ON HORNER
                                          HOLLOW ROAD. REPORTED BY
                                          SHERIFFS DISPATCH.

0928 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     NUMEROUS TREES DOWN
                                          ACROSS THE WESTERN HALF
                                          OF THE COUNTY. REPORTED
                                          BY SHERIFFS DISPATCH.
Local storm report, May 5, 11:22 AM EST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1222 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0540 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MORGAN                         SEVERAL TREES DOWN COUNTY
                                          WIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0550 AM    3N DUNLAP                 TN   WIND DAMAGE
05/05/03   SEQUATCHIE                     TREES...POWERLINES AND
                                          PHONE LINES DOWN ON AND
                                          ALONG OLD HIGHWAY 8.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0605 AM    3W DAYTON                 TN   WIND DAMAGE
05/05/03   RHEA                           A FEW TREES DOWN ON
                                          DAYTON MOUNTAIN. REPORTED
                                          BY SHERIFFS DISPATCH.

0840 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MORGAN                         NUMEROUS TREES AND
                                          POWERLINES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.

0935 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES AND
                                          POWERLINES DOWN ACROSS
                                          MANY AREAS OF NORTHERN
                                          HAMILTON COUNTY. REPORTED
                                          BY POWER COMPANY.

0948 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   HAMILTON                       NUMEROUS TREES AND
                                          POWERLINES DOWN ACROSS
                                          THE NORTHERN PORTION OF
                                          THE COUNTY. REPORTED BY
                                          POWER COMPANY.
Local storm report, May 5, 11:25 AM EST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1225 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0935 AM    7NW ATHENS                TN   WIND DAMAGE
05/05/03   MCMINN                         NUMEROUS TREES DOWN AND A
                                          ROOF DAMAGED ON A
                                          BUSINESS NORTH OF HIGHWAY
                                          30 JUST WEST OF IDLEWILD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

0950 AM    COUNTY WIDE               TN   WIND DAMAGE
05/05/03   MCMINN                         NUMEROUS TREES DOWN
                                          COUNTYWIDE. REPORTED BY
                                          SHERIFFS DISPATCH.
Local storm report, May 5, 12:00 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
100 PM EDT MON MAY 05 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 AM    7SW TELLICO PLAINS        TN   WIND DAMAGE
05/05/03   MONROE                         SEVERAL TREES DOWN ON AND
                                          ALONG RURAL VALE ROAD.
                                          REPORTED BY SHERIFFS
                                          DISPATCH.

The radar

The Northeast Alabama radar (KHTX), 126 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bradley

When
May 5, 2:20 PM EST
Where
Bradley County, Charleston
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
35.283, -84.767

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357211.